RSS
TwitterFacebook

Epilepsy Drug Suicide Warnings Added by FDA

  • Written by: AboutLawsuits
  • 63 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

The FDA is requiring the manufacturers of 11 different epilepsy drugs, such as Lamictal, Lyrica, Topamax and Depakote, to warn about potential side effects that may increase the risk of suicide and suicidal thoughts.

About 2.7 million Americans have epilepsy, and the anti-seizure drugs generate sales of over $10 billion a year, making them the fifth best-selling class of medications in the United States.

FDA officials originally indicated earlier this year that the medications should carry a “black box” warning about the suicide side effects of the epilepsy drugs, which would be the strongest warning that can be placed on a prescription medication.

However, a panel of independent advisors to the FDA met in July 2008, and concluded that that a “black box” suicide warning was not appropriate.

In a statement released December 16, 2008, the FDA indicates that they have completed their analysis of data involving suicides and suicidal thoughts with the drugs used to treat epilepsy, psychiatric disorders and other conditions.

Based on their review, the FDA is requiring all manufacturers to add information about the risk of suicidal thoughts an actions to the Warning section of their labeling and to develop a Medication Guide which will be provided to patients receiving the drugs.

The 11 epilepsy drugs which will carry the new suicide warnings include: Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR); Felbamate (marketed as Felbatol); Gabapentin (marketed as Neurontin); Lamotrigine (marketed as Lamictal); Levetiracetam (marketed as Keppra); Oxcarbazepine (marketed as Trileptal); Pregabalin (marketed as Lyrica); Tiagabine (marketed as Gabitril); Topiramate (marketed as Topamax); Valproate (marketed as Depakote, Depakote ER, Depakene, Depacon); and Zonisamide (marketed as Zonegran).

The FDA indicates that they have reviewed data from nearly 200 clinical trials, which indicate that those taking one of the epilepsy drugs are nearly twice as likely to experience suicidal behavior or thoughts when compared to those taking a placebo.

For every 500 patients treated with an antiepileptic drug, the FDA suggests that one additional suicide could be caused.

Healthcare providers have been asked to notify patients, their families and caregivers about the potential epilepsy drug suicide side effects, so that they can watch for unusual behavior or suicidal thoughts.

Tags: , , , , , , , , , , , , , , , , ,

63 comments

  1. Laura Reply

    My husband was on Lyrica for about 2 months and committed suicide. He has RSD/CRPS. He had just been taking his methadone and Effexor, but as soon as he started Lyrica, he changed. Please be extremely careful with this drug. His suicide was a complete surprise.

  2. Katherine Reply

    My father was on gobs of Depakote for Bipolar Disorder for about 2 years prior to his horrific suicide. He was 52 years old. I have always inutitively attributed his death to Depakote He had dramatic changes in mood in the months preceeding his death, all seemingly overlooked by his doctor. Drug manufactures need to be bound to stricter guidelines for studies. 1 in 500 patients committed suicide in one study done on Depakote. That ONE could be someone’s loved one, like mine. It’s just wrong. Maybe they just need to take if off the maket altogether. With all the birth defects and cases with elderly patients whove taken Depakote, it seems to being doing more harm than good. I’m devistated about the off-label usage of this drug. It’s an anti-seizure med, not a traditional psychotropic drug.

  3. Shawna Reply

    My boyfriend killed himself eight month ago he was taking depakote.

  4. tom Reply

    I have attempted suicide twice now since taking Lamotrigine. The dreams/nightmares that I have on this drug are so vivid that I can’t tell the difference between reality and dreams anymore. I got tired of being suicidal so I went to see a psychiatrist and she added Celexa which just made me grind my teeth. And the drugs did little to nothing to control my seizures. I can’t remember the last week I have gone without a seizure.

  5. shantae Reply

    I am now on keppra in i been having suicide thoughts everday for 3 weeks i was prescribed it for my epilepsy everyday is a struggle i dont believe in suicide but i been thinking of it so i surround myself around my family to help prevent it

  6. mary Reply

    My son Michael committed suicide at age 14 he was on Trilipital. He was allergic to its cousin Tegretol but the pediatric nuerologist said he would be fine. He had no mental illness just frontal lobe seizures that were effecting school. This happened 10/17/03. At that time no attorney could take our case due to not enough research. Mikie\\\’s case is in the FDA adverse reactions section on trilipital. Our lives are of Great Sadness. I am willing to help others in any way.

  7. LIZA Reply

    MY 16 YEAR OLD DAUGHTER COMMITTED SUICIDE 6 WEEKS AFTER BEING ON TOPOMAX!

  8. Blake Reply

    9 days on lamictal. Strong sense of unwelcoming rejection feeling both inside brain and what people say and show. Having thoughts of suicide to prevent people the pain that I bring. Do not want to do drugs anymore.

  9. joanna Reply

    My mother committed suicide on 2012 may 12 after using dilanton and tegretol since 2009 she would at times cry all thru the night complaining about how much her body would ache and the headaches won’t stop she couldn’t think or move or breathe without being in excruciating pain and on the horrible day on 5-12-12 she hung herself in my aunts apartment with a ace bandage from the ceiling fan it was and is a extremely painful and hurtful memory I will never be able to bet over or move on from it really took a toll on my family and our lives to this day I hope that people will come to see that these medications combined are very dangerous and put a stop to the prescriptions that end in death and pain please help make right what destroyed my life.

  10. Kristie Reply

    My husband was on 1000mg of depakote for migraine headaches for three years and committed suicide May 10, 2016!!! He was 41 yrs old with 4 children and a wife. I’m outraged!!!!! He was also an alcoholic and the doctors still allowed him on this medication!!! What can be done??? Anything????

  11. margaret Reply

    My daughter 27years old on Levetiracet 6weeks she comitted sucide on August 12,2016 she took it didnt wana die from seizure

  12. Carol Reply

    My daughter was taking topamax and committed
    suicide on February 8, 2016. She was 46 years old.

  13. Berenice Reply

    I attempted suicide several times while taking carbamazapine,I was attitude to a psychiatric institution every time.i started the drug in 1990.
    My behaviour changed dramatically .
    Not one of the medical professionals made the connection with the medication.
    I stopped taking the Meds after being prescribed anti-psychotic meds amoung other drugs I was prescribed to counter the side effects in 2005.

    I am free of any mental health issues and my seizures are few.
    Never again will I take another anti-convulsant.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.